Can Simvastatin Cause Hair Loss?

In our latest question and answer, the pharmacist discusses hair loss from the cholesterol drug Zocor (simvastatin).

Question

Does simvastatin cause hair loss??

Asked by Chloe On Feb 14, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Feb 14, 2019
Simvastatin Title

Zocor (simvastatin), a 'statin' medication used to lower cholesterol, has been associated with hair loss (also known as alopecia), but published data shows that it is relatively uncommon.

The prescribing information for simvastatin notes that hair loss was not observed during clinical trials for drug, but rather only during 'post-marketing experience'

Postmarketing Experience
"Because the below reactions are reported voluntarily from a population of uncertain size, it is generally not possible to reliably estimate their frequency or establish a causal relationship to drug exposure. The following additional adverse reactions have been identified during postapproval use of simvastatin: pruritus, alopecia [hair loss], a variety of skin changes (e.g., nodules, discoloration, dryness of skin/mucous membranes, changes to hair/nails)."

How Common Is Hair Loss From Simvastatin?

Hair loss from statin use, be it from simvastatin or others in the class, appears to be quite rare. Statin-induced hair loss is estimated to occur is less than 2% of individuals taking the drugs.

There have been no major studies or trials that have investigated statin-associated hair loss specifically, and when it is reported, is generally only via small case studies.

One such case study, published in the American Journal of Medicine, reported the following regarding a patient experiencing hair loss with Lipitor (atorvastatin):

"Although usually well tolerated, some persons may experience alopecia due to atorvastatin. Our patient’s hair loss occurred within 6 weeks of her initial exposure to atorvastatin, abated when the drug was discontinued, and recurred within 2 weeks of a second exposure to the drug. The events show that hair loss was not due to prednisone, benazepril, or the nephrotic syndrome itself."

More, large scale, studies are clearly needed to understand just how prevalent hair loss with statins is, and if there are certain risk factors to be aware of.

It also appears that certain statin medications may cause more hair loss than others.

As mentioned above, the clinical trials for Zocor did not make note of hair loss as a side effect. Other statin medications however, like Pravachol (pravastatin), did see hair loss among patients participating in trails for the drug. Nevertheless, like Zocor, the estimated incidence rate of hair loss from all statins is thought to be less than 2%.

If you believe simvastatin is causing hair loss in your situation, be sure to speak with your doctor. They can help to confirm whether or not the hair loss is truly due to the medication, or from other, unrelated factors.

How Does Zocor Cause Hair Loss?

There are many theories as to why certain drugs cause hair loss, but the likely mechanism in the case of Zocor is that it may interrupt the normal growth cycle, causing hair to enter the 'resting', or telogen phase too early. This disorder is known as telogen effluvium.

Significant hair shedding can occur during the telogen phase of the hair growth cycle, and drug induced 'telogen effluvium' can increase the proportion of hairs on the scalp in this phase by 25–50%!

Where Zocor (Simvastatin) Affects Hair Cycle

If hair loss occurs with Zocor, it occurs over time, and is generally not quickly noticeable, as with say, chemotherapy drugs. Hair loss is most often seen after a few months from when the medication was first started.

Will Hair Come Back After Stopping Simvastatin?

The good news is the hair loss caused by medications like Zocor, in most cases, is reversible once the offending drug is discontinued.

One review study on the subject, titled, Hair Loss in Psychopharmacology, states the following:

"Hair loss usually becomes clinically detectable a few months after starting the medication and is a transient, reversible phenomenon."

For most individuals, hair re-growth can be seen about two to three months after stopping the drug but some studies suggest that significant hair growth can take considerably longer, up to 12 to 18 months.

Answer Summary

Zocor (simvastatin) has been associated with hair loss, but it appears uncommon. If hair loss occurs, it generally will begin a few months after starting the drug and is reversible upon stopping.
References

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions